Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 23, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 15, 2003, 5:13 PM EDT for Montgomery County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 5:13 PM EDT (21:13 UTC)
- Expired
- May 15, 2003, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 152117 FFWJKL KYC173-160015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 513 PM EDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... MONTGOMERY COUNTY * UNTIL 815 PM EDT * AT 512 PM EDT...COUNTY DISPATCH REPORTED WATER OVER HIGHWAY 460 NEAR JEFFERSONVILLE. HEAVY RAIN HAS MOVED OUT OF THE AREA...HOWEVER EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS. HIGHWAYS...UNDERPASSES...ROADS...AND FARMLANDS IN LOW LYING AREAS ARE ALSO SUBJECT TO FLASH FLOODING A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3805 8406 3792 8390 3801 8376 3819 8400 $$ MCLANE
1 follow-up statement
000 WGUS73 KJKL 152307 FFSJKL KYC173-152330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 700 PM EDT THU MAY 15 2003 ...THE FLASH FLOOD WARNING FOR MONTGOMERY COUNTY IS CANCELLED... COUNTY DISPATCH REPORTED AT 7:00 PM THAT HIGH WATER WAS RECEDING...AND THAT HIGHWAY 460 NEAR JEFFERSONVILLE IS NOW OPEN. SMALL CREEKS AND STREAMS WILL REMAIN HIGH THROUGH LATE THIS EVENING...HOWEVER NO ADDITIONAL FLOODING IS EXPECTED. THE FLASH FLOOD WARNING IN EFFECT FOR MONTGOMERY COUNTY IS THEREFORE CANCELLED. $$ MCLANE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 15, 4:00 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 15, 4:00 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT THU MAY 15 2003 WATER VAPOR CLEARLY SHOWING OUR STORM SYSTEMS ON THE MAP TODAY. CURRENT UPPER LOW HAS VORT MAXES ROTATING AROUND AND INITIATING CONVECTION. NEXT SPIN IS LOCATED OVER THE FOUR CORNERS REGION WHICH WILL SHAPE OUR WEEKEND WEATHER. RIDGING IS LOCATED OVER THE NORTHERN CENTRAL PLAINS EXTENDING INTO CANADA. VARIOUS BOUNDARIES IN THE AREA THIS AFTERNOON FROM EARLIER CONVECTION. PATCHES OF CLEARING ALLOWED FOR FURTHER DESTABILIZATION. CONVECTION TO SWING EAST OUT OF THE AREA WITH THE TROUGH AXIS. POPS FOR TONIGHT WILL BE EARLY...IN THE EVENING. SOME BREAKS IN THE CLOUD COVER TONIGHT INTO TOMORROW. WITH RECENT RAINS...EXPECT AT LEAST PATCHY FOG IN AREAS. CU TO DEVELOP TOMORROW AFTERNOON. CLOUD COVER WILL REMAIN THICKEST TO THE SOUTH. CLOUD COVER AND THE CHANCES OF RAIN WILL INCREASE SAT. FOUR CORNERS SPIN WILL MOVE EAST...SLOWING THROUGH THE WEEKEND AS IN ENCOUNTERS RIDGING. MODELS DIFFER ON TRACK OF THIS UPPER LOW WITH THE GFS BEING THE MODEL THAT BRINGS E KY THE BEST CHANCES OF PRECIP. LOOKING TOWARDS A MODEL BLEND AND EDGING POPS UP TO MORE CLOSELY AGREE WITH SURROUNDING OFFICES ATTM. NOT EXPECTING UPPER LOW/WAVE TO TURN SO SHARPLY SOUTH AS ETA/META SUGGESTS. IT DOES HOLD ENOUGH OF ITS OWN ENERGY TO MOVE EAST INTO THE SOUTHEAST CONUS. QUESTION WILL BE AIMED AT STRENGTH OF RIDGING. AT ANY RATE INCREASED PRECIP CHANCES THROUGH THIS PERIOD WITH LIKELY POPS ON SUNDAY WITH WARM FRONT IN THE VICINITY. SPREADING POPS FROM SOUTH TO NORTH BEGINNING FRIDAY NIGHT. EXTENDED...AT THE BEGINNING OF THE PERIOD A NE TO SW ORIENTED SW/V TROUGH IS EXPECTED TO E MOVING INTO THE APPALACHIANS...WITH RIDGING EXTENDING NORTHEAST FROM MEXICO NORTHEAST INTO QUEBEC. A TROUGH EXTENDING FROM THE CANADIAN PLAINS DOWN INTO THE ROCKIES AND OFF THE CA COAST WILL PROGRESS EAST IN THE NORTHERN STREAM THROUGH THE PERIOD. BY THE END OF THE PERIOD A BROAD EASTERN US TROUGH IS EXPECTED...WITH RIDGING INTO THE DESERT SW AS FLOW BECOMES MORE ZONAL. AT THE SFC...A COLD FRONT IS EXPECTED TO ACCOMPANY THIS NORTHERN STREAM SYSTEM. THIS FRONT IS EXPECTED TO CROSS THE REGION ON TUE EVENING/NIGHT. STRONG HIGH PRESSURE NEAR 1030 MB WILL BUILD IN BEHIND THIS FRONT WITH SOME COOLER (8H TEMPS OF 4-6C OR SO) AND DRIER AIR ACCOMPANYING IT. ABOVE NORMAL TEMPERATURES ARE EXPECTED ON TUE AHEAD OF THE FRONT WITH TEMPS NEAR NORMAL THROUGH THE PERIOD. MEX NUMBERS PROBABLY ARE BIASED A BIT TOWARD CLIMO ON THU AM AND HAVE WENT A COUPLE OF DEGREES BELOW GUIDANCE. ONLY REAL CHANGES TO GRIDS CENTER AROUND TIMING OF THIS FRONT...WITH IT NOW EXPECTED TO BE ABOUT 12 HRS EARLIER THAN PREVIOUS FORECAST. THIS IS REFLECTED IN THE POP...SKY...WX AND WIND GRIDS. .JKL...SVR THUNDERSTORM WATCH# 378 FOR KYZ044-050>052 UNTIL 5 PM AND SVR TS WATCH #379 FOR REMAINING CWA TIL 7 PM. SHORT TERM: OUDEMAN LONG TERM: PELTON ------------------------------------------------------------------ PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------ 1130 AM EDT THU MAY 15 2003 UPDATE WILL BE OUT TO INCLUDE TS WATCH UNTIL 5 PM FOR NORTHERN FOUR COUNTIES. NO OTHER CHANGES WERE MADE. OUDEMAN ------------------------------------------------------------------ 245 AM EDT THU MAY 15 2003 THE MAIN CONCERN WITH THIS MORNING/S FORECAST DEALS WITH PCPN CHANCES THROUGH THE PERIOD. ATTM...SCATTERED SHRA/TSRA WAS FOUND ACROSS E KY IN AN AREA OF UPPER DIVERGENCE AHEAD OF UPPER LOW SPINNING ACROSS IA. MODELS ARE IN FAIR AGREEMENT THAT THIS UPPER LOW ROTATES THROUGH SOUTHERN GREAT LAKES TODAY...WITH AN UPPER LEVEL SHORT WAVE PUSHING THROUGH OUR FORECAST AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. GFS IS FASTER MOVING THIS SYSTEM THROUGH...BUT THE TREND HAS BEEN TO SLOW IT DOWN...THUS WILL USE THE ETA FOR TIMING OF THE SYSTEM TODAY. THIS WOULD SUGGEST BEST CHANCE FOR STRONGEST T-STORMS TO OCCUR BETWEEN 18Z-00Z. BUFKIT FCST SOUNDINGS SHOW A FAIRLY LOW WBZ...SO WOULD THINK HAIL WOULD BE THE PRIMARY SEVERE WEATHER THREAT TODAY. WITH A DEEP MOISTURE PROFILE FCST...WILL CONTINUE LIKELY POPS ACROSS THE FORECAST AREA. WITH CLOUDS IN PLACE TODAY...WILL GO A COUPLE OF DEGREES COOLER THAN GUIDANCE VALUES WHICH KEEPS HIGHS IN THE LOWER 70S FOR MOST LOCATIONS. UPPER WAVE SHIFTS EAST OF THE FORECAST AREA BY 06Z TONIGHT...SO HAVE DECREASED POPS IN OUR WESTERN MOST ZONES...BUT KEPT A GOOD CHANCE IN FAR EASTERN ZONES EARLY. OTHERWISE...ONLY CHANGE WAS TO BUMP UP LOWS IN NORTHERN LOCATIONS. WHILE MODELS STILL DIFFER ON THE EVOLUTION OF STRONG UPPER WAVE PUSHING INTO WRN AZ ATTM...IT APPEARS MOST OF E KY WILL BE BETWEEN SYSTEMS ON FRIDAY...WITH A WEAK MEAN RIDGE LOCATED OVER OUR AREA. HOWEVER...BOTH THE GFS AND ETA SUGGEST A WEAK UPPER LEVEL SHORT WAVE TRAVERSES THROUGH THIS RIDGE ACROSS TN LATE FRIDAY. TO BETTER MATCH SURROUNDING OFFICE/S GRIDS...WILL INTRODUCE A SLIGHT CHANCE OF PCPN TO OUR SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT. WITH A GOOD INCREASE IN 1000-850MB THICKNESS FORECAST...WILL INCREASE HIGHS ON FRIDAY A COUPLE OF DEGREES. THERE STILL REMAINS MUCH UNCERTAINTY ON THE TRACK AND TIMING OF OUR WEEKEND WEATHER SYSTEM...ALTHOUGH THE LATEST GFS RUN IS SLOWER AND FURTHER SOUTH THAN IT/S PREVIOUS RUN...WHICH IS STARTING TO COME MORE IN LINE WITH THE ETA SOLUTION. HOWEVER...THE LATEST ETA RUN POSITIONS THIS SYSTEM A LITTLE FARTHER NORTH AND EAST THAN IT/S PREVIOUS RUN. THUS...EXPECT THE REAL OUTCOME TO BE SOMEWHERE BETWEEN LATEST GFS/ETA GUIDANCE. THEREFORE...WILL UNDERCUT AVN MOS GUIDANCE FOR POPS SAT...WHICH PREVIOUS FCST HAS WELL HANDLED....AND KEEP CHC POPS FOR SAT AND SUNDAY. HYSELL ------------------------------------------------------------------ 845 PM EDT WED MAY 14 2003 AT 00Z GRIDDED FORECAST TEMPERATURES LOOK RIGHT ON TARGET WITH OBS...GENERALLY WITHIN A DEGREE. CURRENT DEWPOINTS AROUND 50 BUT WITH CLOUDS CURRENT FORECAST LOWS IN THE MID 50S LOOK ON TRACK. UPPER LOW IN THE UPPER MS VALLEY WITH SHORT WAVE TROF ROTATING AROUND BRINGING THUNDERSTORMS TO NORTHERN ILLINOIS AND INDIANA. BASED ON TRENDS AND 18Z MESOETA COULD SEE REMAINS OF THIS CONVECTION COME INTO OUR CWA BEFORE DAYBREAK THURSDAY. JKL RADAR SHOWING SCATTERED LIGHT SHOWERS OVER THE WESTERN PART OF THE CWA BUT THEY ARE DECREASING. CHC POPS STILL LOOK GOOD TONIGHT...WITH BEST CHANCE LATE AS DEPICTED IN GRIDDED FORECAST DATA. GRIDDED POPS IN GOOD AGREEMENT WITH NEIGHBORING WFOS AND DO NOT PLAN ANY FORECAST CHANGES AT THIS TIME. SBH
Hazardous weather outlook, May 15, 4:30 AM EDT, 12 hours 43 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 430 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST KENTUCKY UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. ADDITIONAL THUNDERSTORMS ARE FORECAST TO ERUPT ACROSS SOUTHEAST KENTUCKY EARLY THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL...ALTHOUGH STRONG WINDS ARE ALSO POSSIBLE. WHILE SEVERE WEATHER IS POSSIBLE ACROSS ALL OF SOUTHEAST KENTUCKY...THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE WEST OF A MOUNT STERLING TO PINEVILLE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN KENTUCKY FRIDAY AND FRIDAY NIGHT. A STRONGER STORM SYSTEM WILL BRING A BETTER CHANCE FOR THUNDERSTORMS TO ALL OF SOUTHEAST KENTUCKY SATURDAY AND SUNDAY...WHILE MORE THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING. HYSELL
In the hours before
Local storm report, May 15, 11:55 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1155 AM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM WHEELWRITE KY .88 INCH HAIL
05/15/03 FLOYD REPORTED BY PUBLIC
1110 AM VIRGIE KY .75 INCH HAIL
05/15/03 PIKE REPORTED BY EM DIRECTOR
RAYLocal storm report, May 15, 12:19 PM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1219 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM 1 S FEDSCREEK KY .75 INCH HAIL
05/15/03 PIKE DIME-SIZED HAIL. REPORTED
BY PUBLIC.
JPLocal storm report, May 15, 12:25 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1225 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
11:55 AM 1 MILE SOUTH FEDSCREEK KY .75 INCH HAIL
05/15/03 PIKE REPORTED BY PUBLIC
RAYLocal storm report, May 15, 2:38 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0238 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM 3 SW LONDON KY 0.75 IN HAIL
05/15/03 LAUREL
MLMLocal storm report, May 15, 3:30 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
330 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM CLAY CITY KY .88 INCH HAIL
05/15/03 POWELL DIME TO NICKEL SIZE
HAIL REPORTED BY SPOTTERS
0245 PM STANTON KY .88 INCH HAIL
05/15/03 POWELL DIME TO NICKEL SIZE
HAIL REPORTED BY SPOTTERS
0245 PM LONDON KY AIRPORT KY .75 INCH HAIL
05/15/03 LAUREL PEA TO DIME SIZE HAIL
REPORTED BY FAA OBSERVER
0306 PM STANTON KY .88 INCH HAIL
05/15/03 POWELL REPORTED BY DISPATCH
0308 PM STANTON KY 1.00 INCH HAIL
05/15/03 POWELL REPORTED BY DISPATCH
RAYSpecial weather statement, May 15, 5:05 PM EDT, 8 minutes before
KYZ044-050>052-152130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 505 PM EDT THU MAY 15 2003 ...THE SEVERE THUNDERSTORM WATCH NUMBER 378 FOR PORTIONS OF EASTERN KENTUCKY HAS BEEN ALLOWED TO EXPIRE... ...THE SEVERE THUNDERSTORM WATCH NUMBER 379 FOR SOUTHEAST KENTUCKY REMAINS IN EFFECT UNTIL 7 PM EDT... THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND NO LONGER POSE A THREAT FOR SEVERE WEATHER. THIS WATCH INCLUDED COUNTIES OF FLEMING...ROWAN...BATH...AND MONTGOMERY IN THE NWS JACKSON AREA OF RESPONSIBILITY. HOWEVER...SEVERE THUNDERSTORM WATCH NUMBER 379 FOR THE REST OF SOUTHEAST KENTUCKY REMAINS IN EFFECT UNTIL 7 PM EDT. THE RAIN CHANCES WILL COME TO AN END EARLY THIS EVENING. ONCE AGAIN...THE WATCH NUMBER 378 HAS BEEN ALLOWED TO EXPIRE AT 5 PM EDT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL OUDEMAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:42 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 63 min |
| May 15, 11:51 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 24 min |
| May 15, 2:07 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 53 min |
| May 15, 2:28 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 32 min |
| May 15, 2:59 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Powell | 61 min |
| May 15, 3:18 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 42 min |
| May 15, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 25 min |
| May 15, 3:25 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 50 min |
| May 15, 3:32 PM EDT | Flash Flood Warning | JKL | Powell | 3 hr |
| May 15, 3:33 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 57 min |
| May 15, 3:37 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| May 15, 3:51 PM EDT | Flash Flood Warning | JKL | Laurel | 4 hr |
| May 15, 3:51 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 54 min |
| May 15, 4:00 PM EDT | Flash Flood Warning | JKL | Menifee | 4 hr |
| May 15, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 57 min |
| May 15, 4:07 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 38 min |
| May 15, 4:20 PM EDT | Flash Flood Warning | JKL | Fleming | 4 hr |
| May 15, 4:21 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 54 min |
| May 15, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 26 min |
| May 15, 4:51 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 44 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.